Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Jordan's theorem for the diffeomorphism group of some manifolds

Author: Ignasi Mundet i Riera
Journal: Proc. Amer. Math. Soc. 138 (2010), 2253-2262
MSC (2010): Primary 57R50, 57S17
Published electronically: February 12, 2010
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a compact connected $ n$-dimensional smooth manifold admitting an unramified covering $ \widetilde{M}\to M$ with cohomology classes $ \alpha_1,\dots,\alpha_n \in H^1(\widetilde{M};\mathbb{Z})$ satisfying $ \alpha_1\cup\dots\cup\alpha_n\neq 0$. We prove that there exists some number $ c$ such that: (1) any finite group of diffeomorphisms of $ M$ contains an abelian subgroup of index at most $ c$; (2) if $ \chi(M)\neq 0$, then any finite group of diffeomorphisms of $ M$ has at most $ c$ elements. We also give a new and short proof of Jordan's classical theorem for finite subgroups of $ \mathrm{GL}(n,\mathbb{C})$, of which our result is an analogue for $ \mathrm{Diff}(M)$.

References [Enhancements On Off] (What's this?)

  • [BT] R. Bott, L.W. Tu, Differential Forms in Algebraic Topology, Graduate Texts in Mathematics, 82, Springer, 1982. MR 658304 (83i:57016)
  • [BW] W.M. Boothby, H.-C. Wang, On the finite subgroups of connected Lie groups, Comment. Math. Helv. 39 (1965), 281-294. MR 0180622 (31:4856)
  • [CR] C.W. Curtis, I. Reiner, Representation Theory of Finite Groups and Associative Algebras, reprint of the 1962 original, AMS Chelsea Publishing, Providence, RI, 2006. MR 2215618 (2006m:16001)
  • [DS] H. Donnelly, R. Schultz, Compact group actions and maps into aspherical manifolds, Topology 21 (1982), no. 4, 443-455. MR 670746 (84k:57024)
  • [FK] H.M. Farkas, I. Kra, Riemann Surfaces, Graduate Texts in Mathematics, 71, Springer-Verlag, New York-Berlin, 1980. MR 583745 (82c:30067)
  • [F] D. Fisher, Groups acting on manifolds: Around the Zimmer program, preprint, arXiv:0809.4849, to appear in Festschrift for R.J. Zimmer.
  • [GLO] D. Gottlieb, K.B. Lee, M. Özaydin, Compact group actions and maps into $ K(\pi,1)$-spaces, Trans. Amer. Math. Soc. 287 (1985), no. 1, 419-429. MR 766228 (86h:57034)
  • [J] C. Jordan, Mémoire sur les équations différentielles linéaires à intégrale algébrique, J. Reine Angew. Math. 84 (1878), 89-215.
  • [La] M. Larsen, How often is $ 84(g-1)$ achieved?, Israel J. Math. 126 (2001), 1-16. MR 1882031 (2002m:30056)
  • [Lu] A. Lubotzky, The Mathematics of Boris Weisfeiler, Notices Amer. Math. Soc. 51 (2004), no. 1, 31-32. MR 2022673
  • [M] H. Minkowski, Zur Theorie der positiven quadratischen Formen, Crelle Journal für die reine und angewandte Mathematik, 101 (1887), 196-202. (See also Collected Works. I, 212-218, Chelsea Publishing Company, 1967.)
  • [P] V. Puppe, Do manifolds have little symmetry?, J. Fixed Point Theory Appl. 2 (2007), no. 1, 85-96. MR 2336501 (2009b:57065)
  • [WW] R. Washiyama, T. Watabe, On the degree of symmetry of a certain manifold, J. Math. Soc. Japan 35 (1983), no. 1, 53-58. MR 679074 (85d:57034)
  • [W] B. Weisfeiler, Post-classification version of Jordan's theorem of finite linear groups, Proc. Nat. Acad. Sci. USA 81 (1984), no. 16, Phys. Sci., 5278-5279. MR 758425 (85j:20041)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57R50, 57S17

Retrieve articles in all journals with MSC (2010): 57R50, 57S17

Additional Information

Ignasi Mundet i Riera
Affiliation: Departament d’Àlgebra i Geometria, Facultat de Matemàtiques, Universitat de Barcelona, Gran Via de les Corts Catalanes 585, 08007 Barcelona, Spain

Received by editor(s): March 4, 2009
Received by editor(s) in revised form: October 12, 2009
Published electronically: February 12, 2010
Communicated by: Richard A. Wentworth
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society